Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Cutaneous infection with Mycobacterium fortuitum after subcutaneous injection of human chorionic gonadotropin

  • Author(s): Neill, Brett C;
  • Bahr, Nathan C;
  • Bryan, Zachary;
  • Aires, Daniel J
  • et al.
Abstract

Background: Weight loss clinics are common in the United States. Unfortunately, some offer dubious weight loss methods such as self-administered human chorionic gonadotropin (HCG) injections. HCG products are unregulated, yet, widely available. Infection is among the risks potentially associated with this treatment. We report a case of skin infection caused by Mycobacterium fortuitum after HCGinjection.

Case Presentation: A 51-year-old woman with a history of hypogammaglobulinemia presented with an eight week history of a tender abdominal lesion. The lesion was at the site of a previous HCG injection.Acid-fast bacilli (AFB) culture grew Mycobacterium fortuitum. Based on the organism’s susceptibility profile, sulfamethoxazole-trimethoprim 800-160mg and ciprofloxacin 500 mg were both prescribed. The case was referred to the Missouri Department of Health. Based on clinical progress treatment was continued for a total of six months.

Conclusions: This case illustrates the potential for cutaneous infection by Mycobacterium fortuitum and other rapidly growing mycobacteria after HCGinjections. Clinicians should maintain a high index for suspicion for rapidly growing mycobacteria when evaluating persistent skin lesions at sites of trauma or skin puncture.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View